Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


confused PLEASE HELP!
Apr 5, 2004

I am a woman in my mid 30's and have been positive for 10 years. I began meds about three and a half years ago as I was very ill with pneumonia and a CD4 of 25, viral load 700,000. My first combination was Epivir, Zerit and Vircept. It quickly controlled the virus and my CD4 went up to 250-300. However, after a year or so I began to develop lipodystrophy (more atrophy)and was changed to Viramune and combivir. Remained steady, with undetectable viral load and CD4 around 300-350,but after another year I was changed to Viread and Epivir, still with Viramune as I was extremely nauseous. All has gone well until now when I have began to have lipoatrophy again, on my face and bottom, and some on my legs. I am also very nauseous with diorrhoea. I have been checked for liver function, fine, ultra sound for gallbladder and other organs, fine, we are now checking for parasites. I am very distressed at the lipoatrophy, especially as I have a daughter at home who is not aware of my status. My doctor and I are at loggerheads, he not understanding, to my mind, just how distressed I am about this, and not knowing where to go next. We discussed changing the Epivir for Abacavir, I would like to try, or a treatment interruption. Do you have any advice about a better combination to avoid lipoatrophy? I know all the statistics about the combination that I am on, and that it is very rare, but still it is definitely happening, with no weight loss and having ruled out all other possibilities. Thank you so much for your help and advice.

Response from Dr. Holodniy

You are correct that your current regimen is very unlikely to result in lipoatrophy in those patients who start this regimen as their first regimen. What is less clear is in those who already have significant lipoatrophy, how much more one might get. As you know, lipoatrophy is most likely in zerit or PI containing regimens. It is not clear in my mind what the substitution of abacavir would do here for you. A treatment interruption is fraught with some risk, given your very low baseline nadir CD4 count and very high viral load. You will most certainly have a rebound viral load to some high level. How long your CD4 count will remain in the 300-350 range given this rebound viral load level, and whether this will buy you enough time off drugs to stabilize or potentially reverse the lipoatrophy is I think questionable. I wish I had more concrete suggestions.



Previous
long term nonprogressors who feel really ill
Next
How important is CD4/CD8 ratio as gauge of immune strength?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement